Rhode Island, 2016

Drought in Rhode Island, September 1 to 30, 2016

September 1 to 30, 2016 · NWS BOX · 1 event in 1 county or zone

September brought more dry weather and continued drought conditions to much of southern New England. For many, the drought began in July 2016.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

September brought more dry weather and continued drought conditions to much of southern New England. For many, the drought began in July 2016. At this point, this is a drought categorized largely by well below normal precipitation and groundwater and agricultural impacts. Most of the region experienced below normal rainfall during the month of September.

A drought advisory was in effect for the whole state of Rhode Island during the month of September. Soil moisture (measured by the Climate Prediction Center) was abnormally dry or drier. Groundwater conditions (measured by the United States Geological Survey) were found to be below to well below normal for most of Massachusetts. River and streamflow conditions were below to well below normal with 16 gage sites in southern New England at record low levels.

Farmers have had to irrigate their crops much more than normal for September. While data thus far has been anecdotal, many farmers are having to choose which fields to irrigate and which to let go, as well as not doing 2nd and 3rd plantings of late summer crops. Providence County was declared a primary disaster county due to the drought. Farms in this county are eligible for assistance from the Farm Service Agency and the Livestock Forage Disaster Program.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Aug 31, 9:20 PM EST, 2 hours 40 minutes earlier.

Area forecast discussion, Aug 31, 9:20 PM EST, 2 hours 40 minutes before
Area Forecast Discussion
National Weather Service Taunton MA
1020 PM EDT WED AUG 31 2016

.SYNOPSIS...
A cold front over the Great Lakes sweeps across Southern New
England Thursday. This will bring scattered showers and a few
thunderstorms through that time. High pressure will bring dry and
seasonable weather Friday and Saturday, then we will have to
closely monitor the track and intensity of Tropical Storm Hermine
as it lifts north along the eastern seaboard. Some rain and wind
is possible Sunday into Monday but there is still a lot of
uncertainty. The actual track and intensity of Hermine will
determine the magnitude and extent of impacts for southern New
England.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...

Radar showing light echoes moving through CT/RI and SE MA. But
surface obs show these showers falling from 10-12 thousand foot
cloud bases and little change in the clouds for the next few
hours. Upper jet of 90-100 kt moves over New England toward
morning and may provide better dynamic support for showers.
Precipitable water values approach 2 inches so a few locally
heavy downpours possible.

Forecast temps at 10 pm needed to bumped higher by a couple of
degrees. Because of this we bumped min temps up 1-2 degrees as
well.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/...
Thursday... Frontal boundary looks to stall and begin a slow-
washout process across E MA/RI during the afternoon. The risk for
shra/tstms continue with SB CAPES still mainly near or above
500j/kg. Front will provide a focus for sfc convergence, which
models seem to indicate well. So after a brief lull from the first
LLJ during the AM hours, a lull should allow for a reloading of
the sounding for the afternoon. Therefore, feature a secondary
risk for afternoon showers and storms mainly across E MA and RI.
Once again the highest risk is for brief heavy rainfall thanks to
the maintenance of high PWATs, with only a modest risk for any SVR
as shear/instability profiles remain modest themselves.

Temps remain near normal thanks to cloud cover lingering across
the region through much of the day. Expect only mid-upper 70s for
highs.

Thursday night... Modest ridge building as the upper lvl trof
continues to shift. E. This should lead to enough drying for an
end to precip risk across the region as well as some clearing. The
combination of lowering dwpts and clearing skies may allow min
temps to drop back into the 50s and low 60s once again, not as
humid as previous nights.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
HIGHLIGHTS...

* Mainly dry and seasonable Fri/Sat but a few showers possible Fri
* Potential impacts from Hermine may be felt Sun/Mon but will depend
  on track/intensity
* Rough surf and rip currents this weekend into early next week
* Increasing heat and humidity toward middle of next week

Overview...
Model guidance is in decent agreement on the overall large scale
pattern leading into next week but obviously there are significant
differences in the details regarding the track/intensity of Tropical
Storm Hermine. 12z guidance suite has trended further west as it
attempts to phase shortwave energy dropping south from the Gt Lakes
with Hermine eventually transitioning to a well developed baroclinic
wave as it lifts north over the Mid Atlc region this weekend. GFS
and CMC global are on the western edge of the guidance envelope
while UKMET is furthest east with ECMWF in between. There is some
clustering of the GEFS members along the coast but also variability.
A wildcard with this storm is strong blocking ridge developing to
the north which will slow and eventually halt its northward movement
with this system possibly remaining south of New England before it
weakens and lifts out around Tue and this could keep the most
significant rain/wind impact to the south. However, this is still a
day 4/5 event and there are many variables in play, especially the
extent of interaction of Hermine with shortwave energy dropping down
from the north and how the blocking ridge comes into play which will
affect the track and intensity of Hermine. We've seen significant
model fluctuations within 48 hours of winter storm events and it is
almost certain there will be more variations in model solutions to
come due to the complexity of the situation. The main impact will
likely occur Sun into Mon but the magnitude and extent is uncertain.

Friday...
Cold front is offshore but models show mid level trof passage and
assocd cold pool with 500 mb temps of -14 to -15C moving across the
region. Models are not generating any instability as dewpoints are
low but can't rule out an isold shower or 2. Seasonable temps in the
70s.

Saturday...
High pressure should remain in control bringing a
continuation of dry and seasonable conditions.

Sunday through Monday...
This should be the timeframe of main impact from Hermine, with best
chance of rain and wind risk during this period, especially Sunday.
The track and intensity will determine the extent and magnitude of
rain/wind with potential impacts ranging from just light rainfall
and minimal wind threat to a worst case scenario of 2 to 4 inches of
rain and moderate wind threat with gusts to 40+ mph. Astro tides are
very low and coastal flooding threat is low although some coastal
erosion is possible if a stronger solution verifies. Bottom line,
continue to monitor the latest NWS and NHC forecasts to be prepared.
But, nothing is set in stone at this point and forecasts will likely
change between now and the weekend.

Tuesday and Wednesday...
What is left of Hermine will be lifting out with strong mid level
ridge building into the region. This will result in increasing heat
and humidity through the middle and end of next week but timing will
depend on how quickly Hermine exits. Potential for 90+ degree heat
by next Wednesday.

&&

.AVIATION /02Z THURSDAY THROUGH MONDAY/...
Forecaster Confidence Levels.

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Overnight and early AM...moderate confidence. Increased risk for
shra, some of which may be heavy at times. Low risk for isolated
TS. VFR likely dominates central/E MA and RI, with a risk for some
MVFR/IFR cigs and vsbys late across W MA and CT.

Thursday...high confidence. A return to mainly VFR all terminals.
Although a risk for shra/tstms continue especially E of a line
from NYC-IJD-MHT. These may include some MVFR/IFR conditions. Sea
breezes possible.

Thursday night...high confidence. Risk for shra ends NW to SE
through the night with gradual clearing. VFR dominates.

KBOS Terminal...High confidence in mainly VFR through the period.
Lower confidence in shower timing or sea breeze development
tomorrow.

KBDL Terminal...Moderate confidence, mainly due to uncertainty in
MVFR risk overnight.

Outlook /Friday through Monday/...

Friday and Saturday...High confidence. VFR. Low risk of a few
showers Fri.

Sunday and Monday...Low confidence. Conditions will depend on
track/intensity of Hermine. Potential for IFR with rain and gusty
winds.

&&

.MARINE...
Forecaster Confidence Levels.

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Thursday Night/...High confidence.

Lingering swell will gradually dissipate tonight as Tropical
Depression 8 and and Gaston continue to move away from S New
England. Small craft advisories should be able to be dropped.
Otherwise, low risk for some shra and T-storms into tomorrow
evening with localized rougher seas, but once the small crafts
drop tonight, it should remain below small craft thresholds
through the remainder of the period.

Outlook /Friday through Monday/...

Friday through Saturday...High confidence. Expect winds below SCA
with north gusts to 20 kt Fri and NE gusts to 20 kt over southern
waters Sat. Swell may approach 5 ft over outer waters.

Sunday and Monday...Low confidence. Lots of uncertainty for this
time period as forecast will depend largely on track/intensity of
Hermine. Potential for tropical storm force wind gusts and building
seas. Mariners should closely monitor the latest forecasts.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...Small Craft Advisory for hazardous seas until 5 AM EDT
     Thursday for ANZ250-254.

&&

SYNOPSIS...KJC/Doody
NEAR TERM...WTB
SHORT TERM...Doody
LONG TERM...KJC
AVIATION...WTB/KJC/Doody
MARINE...WTB/KJC/Doody
Hazardous weather outlook, Aug 31, 3:23 PM EST, 8 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
423 PM EDT WED AUG 31 2016

CTZ002>004-MAZ002>006-008>014-017-018-026-RIZ001>004-012030-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-WESTERN HAMPSHIRE MA-WESTERN HAMPDEN MA-
EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-SOUTHERN WORCESTER MA-
WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-NORTHERN MIDDLESEX MA-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-
423 PM EDT WED AUG 31 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT...CENTRAL
MASSACHUSETTS...EASTERN
MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN
MASSACHUSETTS...WESTERN MASSACHUSETTS AND NORTHERN RHODE ISLAND.

.DAY ONE...TONIGHT.

SHOWERS AND ISOLATED THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL IS
POSSIBLE TONIGHT IN THE INTERIOR.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THURSDAY...SHOWERS AND ISOLATED THUNDERSTORMS WITH LOCALLY HEAVY
RAINFALL IS POSSIBLE...MAINLY ALONG AND EAST OF THE I-95 CORRIDOR.

TROPICAL STORM HERMINE MAY IMPACT SOUTHERN NEW ENGLAND SUNDAY INTO
MONDAY WITH A RAIN AND WIND THREAT. HOWEVER...THERE IS
CONSIDERABLE UNCERTAINTY WITH THE TRACK AND INTENSITY OF HERMINE
WHICH WILL DETERMINE THE MAGNITUDE AND EXTENT OF IMPACT FOR
SOUTHERN NEW ENGLAND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MAZ007-015-016-019>024-RIZ005>008-012030-
EASTERN ESSEX MA-SUFFOLK MA-EASTERN NORFOLK MA-EASTERN PLYMOUTH MA-
SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-
NANTUCKET MA-BRISTOL RI-WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
423 PM EDT WED AUG 31 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN
MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN
MASSACHUSETTS...NORTHERN RHODE ISLAND AND SOUTHERN RHODE ISLAND.

.DAY ONE...TONIGHT.

SHOWERS AND ISOLATED THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL IS
POSSIBLE TONIGHT IN THE INTERIOR.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

SWELLS FROM TD EIGHT AND TD NINE WILL PRODUCE ROUGH SURF WITH AN
INCREASED RISK OF STRONG RIP CURRENTS ALONG OCEAN BEACHES.

THURSDAY...SHOWERS AND ISOLATED THUNDERSTORMS WITH LOCALLY HEAVY
RAINFALL IS POSSIBLE...MAINLY ALONG AND EAST OF THE I-95 CORRIDOR.

TROPICAL STORM HERMINE MAY IMPACT SOUTHERN NEW ENGLAND SUNDAY INTO
MONDAY WITH A RAIN AND WIND THREAT. HOWEVER...THERE IS
CONSIDERABLE UNCERTAINTY WITH THE TRACK AND INTENSITY OF HERMINE
WHICH WILL DETERMINE THE MAGNITUDE AND EXTENT OF IMPACT FOR
SOUTHERN NEW ENGLAND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ230>237-250-251-254>256-012030-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
423 PM EDT WED AUG 31 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS AND RHODE
ISLAND COASTAL WATERS.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

TROPICAL STORM HERMINE MAY IMPACT THE SOUTHERN NEW ENGLAND
COASTAL WATERS SUNDAY INTO MONDAY. HOWEVER...THERE IS CONSIDERABLE
UNCERTAINTY WITH THE TRACK AND INTENSITY OF HERMINE WHICH WILL
DETERMINE THE MAGNITUDE AND EXTENT OF IMPACT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/BOSTON

YOU CAN FOLLOW US ON FACEBOOK AT
WWW.FACEBOOK.COM/NWSBOSTON

YOU CAN FOLLOW US ON TWITTER AT
@NWSBOSTON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 drought. Local standard time, as filed.

Drought, Northwest Providence

When
September 1, 12:00 AM EST to September 30, 11:59 PM EST
Where
Northwest Providence forecast zone
Reported by
Drought Monitor
Coordinates
41.871, -71.579 (the zone’s center; the record gives no point)

The U.S. Drought Monitor continued the Severe Drought (D2) designation in northwestern Providence County through the month of September.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Rhode Island in 2016Every state in 2016This day in weather historyWarnings in Rhode Island, September 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 661049.